Medication Overuse Headache (MOH) is a disorder caused by excessive use of acute medications. It is defined as headaches occurring on 15 days or more per month in a patient with a preexisting headache condition, who has been overusing one or more acute treatment drugs for three or more months.
Medication overuse varies with each medication class. The triptan class (consisting of Sumatriptan or Imitrex, Rizatriptan or Maxalt etc.) on 10 or more days per month constitutes as medication overuse. Use of simple analgesics or NSAIDs such as Aspirin or Tylenol on 15 or more days per month constitutes medication overuse.
Common symptoms of Medication Overuse Headache include headaches on a daily basis or almost daily. These headaches tend to be present upon awakening, improve temporarily with medication and return when the medication wears off. Additional associated symptoms include nausea, anxiety, irritability, restlessness, difficulty concentrating, difficulty with memory and depression.
There are varies treatment options for Medication Overuse Headache that a physician can review with you. The overall treatment goal being the safe discontinuation of the overused medication without causing withdrawal. Many times a combination of pharmacological therapy (preventive treatment), non-pharmacological therapy, biofeedback, and physical therapy is used.
If you are someone who takes medications for acute treatment frequently contact your physicians and let them know thus the appropriate management can be done and medication overuse headaches can be avoided or treated.
Caroline Pruski, NP